Alert archive / North Carolina / Areal Flood Advisories in 2021

Areal Flood Advisory 49, NWS Raleigh, NC

July 17, 2021Forsyth County, Guilford County, North Carolina

NWS Raleigh, NC issued this areal flood advisory at Jul 17, 2021, 9:04 PM EDT for Forsyth County, Guilford County, North Carolina. It was in force for 46 min.

The area

The counties it named.

The facts

Issued
Jul 17, 2021, 9:04 PM EDT (01:04 UTC)
Expired
Jul 17, 2021, 9:50 PM EDT
In force
46 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Forsyth County, NC, Guilford County, NC

The radar

The Roanoke radar (KFCX), 105 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.1 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 995 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
995 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this areal flood advisory went out at Jul 17, 8:50 PM EDT, 14 minutes earlier.

Area forecast discussion, Jul 17, 8:50 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
850 PM EDT Sat Jul 17 2021

.SYNOPSIS...
High pressure just off the Carolina coast will drift southeast and
weaken through tonight, as a surface cold front and upper level
trough approach from the northwest. High chances for showers and
storms are expected tonight through Monday as the cold front moves
slowly through the area and stalls overhead. Drier air will move in
for Tuesday and Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 850 PM Saturday...

There is only 1 storm left in the region and it is a monster. This
storm has brought excessive cloud to ground lightning, strong to
severe wind gusts, and 1.5+ inches of rain in 30 minutes over
portions of Forsyth County to the west and north of Winston-Salem.
The latest hi-res models suggest that the north-central Piedmont
stands the highest probabilities of showers/storms through late
evening. Elsewhere, only isolated showers and weaker storms are
expected. We will maintain higher POP in the NW through the
overnight as scattered showers and storms over the Mountains may
affect that region later. Otherwise, partly to mostly cloudy
overnight. Warm and muggy as well. Lows in the 70s with some upper
60s NW.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 330 PM Saturday...

...Flash flood watch may be needed for Sun through Mon night...

The initial mid level shortwave trough will dampen as it moves
slowly eastward through the Mid Atlantic/Carolinas Sun, although a
low moving through New England and energy diving into the mean long
wave trough into the Ohio Valley/Mid Miss Valley/Mid South will help
maintain a marginal deep layer shear supportive of sustained
convection ahead of the very weak surface front approaching from the
NW. With PW expected to increase to 2+" over the S and E CWA and
forecast soundings suggesting warm rain processes at play and with
an overall somewhat slow storm motion and favorable orientation for
training, locally high rainfall totals are possible. This may
necessitate the need for a flash flood watch. But a number of
questions remain, including the possibility that the heavy rainfall
may be isolated to small areas beneath meandering storm clusters,
plus our S and E CWA has seen a rainfall deficit in the last week,
implying that rivers/streams and the ground can handle a widespread
1-2" of rain that may occur Sun/Sun night. Given this, will hold off
and wait for another set of model runs and more observational
clarity before pulling the trigger on a watch. This notwithstanding,
we should still see high coverage of showers and storms starting Sun
afternoon (it could start earlier, though, as was the case today,
with a lot depending on how much convective debris cloudiness there
is in the morning that might delay heating), continuing through much
of the night, with total amounts likely to approach or exceed one
inch everywhere with pockets of higher amounts. Expect highs from
the mid 80s NW to low 90s SE, followed by lows of 68-73 as the
surface front drifts into our NW sections overnight. -GIH

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 235 PM Saturday...

Same front, different day. Frankly, the models show the front that
will be over the region Monday morning making little progress
throughout the entire week. The front will eventually weaken and
serve as less of a forcing mechanism, but at least at the beginning
of the week, there are indicators from model guidance that there
could be isolated areas with extremely heavy rainfall. The 12Z NAM
put out some bulls-eyes of 5 inches of rain in 24 hours, the 00Z GFS
did something similar, and a 00Z run of the European model also
showed the possibility for heavy rainfall as well. It is too early
to pinpoint any specific locations that could receive heavy rainfall
(so no flash flood watch will be issued at this time), but the
threat is definitely there. This is already highlighted in the
Hazardous Weather Outlook. Through the extended forecast, Monday
still appears to be the day with both the greatest coverage of rain
as well as the most intense rain. There will be a diminishing trend
through the week, with rainfall likely across southern counties on
Tuesday, then chance pops on Wednesday before at least one dry day
is possible on Thursday. A slight chance of thunderstorms returns to
the forecast for Friday and Saturday.

With the extensive cloud cover and rainfall on Monday, that should
be the coolest day of the week, with highs only in the low to mid
80s. Temperatures return to values near climatology on Wednesday and
will remain that way into the weekend.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 850 PM Saturday...

Adverse weather conditions will continue thunderstorms over the KINT/KGSO
areas through 02z-03z/tonight. Otherwise, generally VFR conditions are
expected tonight.

Looking beyond 12z Sun, above normal shower/storm chances, producing
unsettled weather with periods of sub-VFR conditions, will continue
Sun and Mon, mainly (but not only) each afternoon through mid
evening. A few hours of sub-VFR fog may also occur early Mon at all
terminals. VFR conditions are then expected Tue through Thu as high
pressure builds into the area. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Leins/GIH
NEAR TERM...Badgett
SHORT TERM...Hartfield
LONG TERM...Green
AVIATION...Badgett/Hartfield
Hazardous weather outlook, Jul 17, 9:02 PM EDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
902 PM EDT Sat Jul 17 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-190115-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
902 PM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Widespread hazardoush weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are likely Sunday into Sunday evening as a cold front
approaches from the northwest. The front will stall over southeastern
NC Monday into Tuesday. Locally heavy rainfall will lead to the risk
of flooding, especially in low lying or poor drainage areas Sunday
into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

pwb

In the hours before

Local storm report, Jul 17, 7:02 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
702 PM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND DMG     2 NNW SURL              36.34N 78.90W
07/17/2021                   PERSON             NC   911 CALL CENTER

            A TREE FELL ON POWER LINES ON SURL MOUNT
            TIRZAH RD. TIME ESTIMATED BY RADAR.

&&
Local storm report, Jul 17, 7:05 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
705 PM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     3 NW ROUGEMONT          36.25N 78.97W
07/17/2021                   PERSON             NC   911 CALL CENTER

            A TREE WAS REPORTED DOWN NEAR THE
            INTERSECTION OF NED MOORE RD AND WINDY CREEK
            RD. TIME ESTIMATED BY RADAR.

&&
Local storm report, Jul 17, 7:06 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
706 PM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     1 WSW BUSHY FORK        36.30N 79.09W
07/17/2021                   PERSON             NC   911 CALL CENTER

            A TREE WAS REPORTED DOWN NEAR THE
            INTERSECTION OF BURLINGTON RD AND SNIPES RD.
            TIME ESTIMATED BY RADAR.

&&
Special weather statement, Jul 17, 7:33 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Raleigh NC
733 PM EDT Sat Jul 17 2021

NCZ022-180015-
Guilford NC-
733 PM EDT Sat Jul 17 2021

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT CENTRAL
GUILFORD COUNTY UNTIL 815 PM EDT...

At 733 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Greensboro, moving northeast at 15 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Greensboro, High Point, McLeansville, Pleasant Garden, Jamestown,
Lake Guilford Mackintosh Marina, Lake Townsend Marina, Lake Townsend,
Lake Jeanette Marina and Monticello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3606 7954 3605 7954 3593 7989 3606 7999
      3624 7966
TIME...MOT...LOC 2333Z 240DEG 11KT 3603 7986

7
Special weather statement, Jul 17, 7:42 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
742 PM EDT Sat Jul 17 2021

NCZ078-180045-
Wayne NC-
742 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WAYNE COUNTY UNTIL 845
PM EDT...

At 742 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jason, or 7 miles north of La Grange, moving east at 20 mph.

Wind gusts up to 45 mph will be possible with this storm.

Locations impacted include...
Goldsboro, Walnut Creek, Eureka, Seven Springs, Cliffs Of The Neuse
State Park and Elroy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3534 7782 3520 7783 3518 7787 3535 7800
      3559 7785 3559 7782 3543 7783 3540 7780
      3538 7780
TIME...MOT...LOC 2342Z 248DEG 16KT 3541 7783

Kren
Special weather statement, Jul 17, 8:01 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
801 PM EDT Sat Jul 17 2021

NCZ021-180030-
Forsyth NC-
801 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT FORSYTH COUNTY UNTIL 830 PM
EDT...

At 801 PM EDT, Doppler radar was tracking a strong thunderstorm over
Enon, or near East Bend, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Huntsville, Lewisville,
Walkertown, Rural Hall, Pfafftown, Belews Creek and Stanleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8044 3626 8005
      3625 8004 3622 8003 3608 8004 3606 8004
      3603 8044 3606 8046 3604 8049 3606 8051
      3609 8052
TIME...MOT...LOC 0001Z 240DEG 24KT 3615 8044

Kren

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:01 PM EDTSpecial Weather StatementRAHForsyth29 min
Jul 17, 8:10 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth50 min
Jul 17, 8:49 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford23 min
Jul 17, 9:15 PM EDTSpecial Weather StatementRAHDavidson30 min
Jul 17, 9:26 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth, Guilford77 min
Jul 17, 9:40 PM EDTSpecial Weather StatementRAHGuilford35 min
Jul 17, 9:55 PM EDTSpecial Weather StatementRAHPerson65 min
Jul 17, 9:59 PM EDTSevere Thunderstorm WarningRAHGranville, Person46 min
Jul 17, 10:48 PM EDTSpecial Weather StatementRAHGranville, Vance, Warren42 min
Jul 18, 5:46 PM EDTSpecial Weather StatementRAHCumberland, Hoke, Sampson, Wayne59 min
Jul 18, 5:54 PM EDTSpecial Weather StatementRAHForsyth, Guilford66 min
Jul 18, 5:58 PM EDTSpecial Weather StatementRAHVance, Warren62 min
Jul 18, 6:29 PM EDTSpecial Weather StatementRAHVance, Warren61 min
Jul 18, 6:31 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke, Johnston, Lee, Montgomery and 4 more59 min
Jul 18, 6:35 PM EDTSpecial Weather StatementRAHDurham40 min
Jul 18, 6:51 PM EDTSevere Thunderstorm WarningRAHGranville, Vance, Warren39 min
Jul 18, 7:35 PM EDTSpecial Weather StatementRAHChatham, Davidson, Lee, Moore, Randolph55 min
Jul 18, 7:51 PM EDTSpecial Weather StatementRAHHalifax54 min

Nearby

Areal Flood Advisories in North Carolina, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.